Medical questions & health advice by board certified doctors
"How can you treat a posterior nose bleed?"
My mom has been in and out of the er, and the bleeding comes back, they packed it and blew it up like a balloon, we just want this to stop, its very scarey, it even drips in her throat
Bad nosebleeds can be an extremely painful and trying experience for all involved. They are frustrating for the doctors that treat them as well, since they sometimes fail to respond to even the best treatments. Still, it is important to discuss your concerns with your doctor. You are describing a balloon that doctors will sometimes put into people's noses to help the bleeding stop. At other times, doctors will use cautery to stop the bleeding in the nose. This is less effective if the patient is on blood thinners such as aspirin, Plavix, or Coumadin, since all of these can cause the scab to fall off in a few days and the bleeding to be worse then ever. Your doctor may eventually come to packing her nose with absorbable material or other material that may need to be removed, and she may need to be on antibiotics. Finally, there are multiple types of balloons that can be used based on the location of the bleeding. If it is truly a posterior bleed, she may need to stay in the hospital with the packing in place to watch her closely. If all of this still fails, there are times that surgery is necessary to control the bleeding. Please talk to your doctor about your concerns. An ear nose and throat surgeon can help.
Need more info?See an ear nose-throat-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.